Oklahoma, 2025

Hail in Oklahoma, May 23, 2025

May 23, 2025 · NWS OUN · 1 event in 1 county or zone

Scattered elevated thunderstorms produced a report of large hail across far northern Oklahoma during the afternoon of the 23rd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Scattered elevated thunderstorms produced a report of large hail across far northern Oklahoma during the afternoon of the 23rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 23, 5:37 AM CST, 5 hours 55 minutes earlier. Its key messages:

  • Updated at 614 AM CDT Fri May 23 2025
  • Thunderstorm chances continue into the holiday weekend with a chance of severe storms each day
  • Heavy rainfall and flooding may occur especially with a cold front Sunday into Monday
  • Cooler temperatures are possible behind a front early next week.
Area forecast discussion, May 23, 5:37 AM CST, 5 hours 55 minutes before
Area Forecast Discussion
National Weather Service Norman OK
637 AM CDT Fri May 23 2025

...New AVIATION...

.KEY MESSAGES...
Updated at 614 AM CDT Fri May 23 2025

 - Thunderstorm chances continue into the holiday weekend with a
chance of severe storms each day

 - Heavy rainfall and flooding may occur especially with a cold
front Sunday into Monday

 - Cooler temperatures are possible behind a front early next
   week.

&&

.NEAR TERM...
(Today and tonight)
Issued at 226 AM CDT Fri May 23 2025

Friday will be warm, breezy, and cloudy, with chances for scattered
elevated showers and thunderstorms. Weak ridging will help keep
storm chances low across most of our area during the day, with
higher chances along our periphery and overnight; and strong capping
will help keep storms elevated. The overall environment (instability
advecting in from the southwest and strong deep layer shear centered
on northeast Oklahoma) will be supportive of a few strong to severe
storms with hail as the primary threat. Mesoscale features appear
fairly clear, though weak forcing adds some uncertainty to coverage
and timing.

There are two main areas to watch for higher storm chances. The
first is across northern and especially northeastern Oklahoma. A
700mb wave will move across northern Oklahoma late morning to late
afternoon while a 500mb wave dives into northeast Oklahoma through
the afternoon, providing mid and upper support for thunderstorm
development. This will also help keep temperatures cooler (mid 70s)
in northeast Oklahoma.

The second will be southwest Oklahoma and western north Texas toward
evening. CAMs suggest a few storms initiating off the dryline and
moving east, then quickly diminishing after sunset as they move
through north Texas / southwest Oklahoma.

There is also a decent signal (PoPs of 40-70%) for a storm complex
developing in Kansas overnight on the nose of a strengthening low
level jet, then surging southeast through the night through
northern, central, and eastern parts of the area. If this develops
upscale, this would present more of a damaging wind and heavy
rainfall threat.

Day

&&

.SHORT TERM...
(Saturday through Sunday night)
Issued at 226 AM CDT Fri May 23 2025

Saturday will feature another round of thunderstorm chances during
the afternoon and evening.

Upper level flow becomes more zonal on Saturday. Convection from the
previous night is expected to leave an outflow boundary which will
help serve as a focus for afternoon storms, in addition to the the
arrival of a cold front (somewhere near I-40 by afternoon). Strong
instability (4000-5000+ joules) and moderate deep layer shear (35 to
45 knots) will support supercells capable of very large hail and
damaging wind gusts, with a low risk for tornadoes. That said,
potential effects from previous convection keep confidence in these
mesoscale features low.

Outside of convection, expect a strong temperature gradient due to
the aforementioned cold front. Southwest Oklahoma and western north
Texas will be mostly clear with temperatures in the upper 90s under
the influence of a low level thermal ridge. Northern Oklahoma will
be less warm (upper 70s / lower 80s) and cloudy.

Sunday afternoon through overnight continues the stormy pattern as
an upper wave moves across the region. A lingering surface front
will again serve as focus for storms, though the mesoscale situation
becomes increasingly unclear. We'll be keeping an eye on the
potential for both severe and flooding threats with this system.

Day

&&

.LONG TERM...
(Monday through Thursday)
Issued at 226 AM CDT Fri May 23 2025

Another strong upper wave moves through Monday, allowing chances for
showers and thunderstorms to continue into the day. With the
previous front clearing the area, Monday should be cooler (upper 60s
to upper 80s) under mostly cloudy skies. At this range, uncertainty
becomes more synoptically driven, suggesting more reliance on
ensemble guidance.

Midweek will remain relatively cool (70s) with reduced precipitation
chances. At this point, synoptic uncertainty becomes high.

Day

&&

.AVIATION...
(12Z TAFS)
Issued at 614 AM CDT Fri May 23 2025

Low ceilings from Stratus developing across northern Texas near
the Red River and on the Southern High Plains may result in LIFR
to IFR conditions impacting terminals KSPS, KLAW, KCSM, and KWWR
through 16Z. Otherwise all other terminals should generally remain
under VFR conditions. There is a 30% probability of TSRA at two of
our terminals in central Oklahoma between 16-19Z with a higher
probability in northcentral Oklahoma where TEMPOS are in place at
terminals KSWO & KPNC. Probabilities are too low to mention in the
forecast for our remaining terminals. TSRA may return in central
and northcentral Oklahoma again between 05-08Z. The storms should
any develop are expected to be elevated. A surface low moving into
western Texas will keep surface winds out of the southeast veering
more southerly by 18Z around 10 kts gusting 15-20 kts. A low-level
jet will strengthen tonight out of the south which may produce
low-level wind shear by 06Z over most of our terminals.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  84  66  84  68 /  20  50  20  40
Hobart OK         88  66  94  66 /  10  20  10  30
Wichita Falls TX  90  71  95  72 /  10  20  10  20
Gage OK           86  60  84  59 /  10  30  10  40
Ponca City OK     73  61  76  62 /  50  70  40  70
Durant OK         88  72  89  74 /  10  20   0  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

NEAR TERM...14
SHORT TERM...14
LONG TERM....14
AVIATION...68

In the hours before

Special weather statement, May 23, 9:30 AM CST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Norman OK
1030 AM CDT Fri May 23 2025

OKZ005-006-011-231600-
Major OK-Alfalfa OK-Woods OK-
1030 AM CDT Fri May 23 2025

...A strong thunderstorm will impact portions of southeastern Woods,
southwestern Alfalfa and central Major Counties through 1100 AM
CDT...

At 1028 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Orienta, moving east at 40 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ringwood, Cleo Springs, Aline, and Orienta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3629 9871 3641 9876 3660 9836 3635 9822
TIME...MOT...LOC 1528Z 247DEG 35KT 3638 9865

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Meister
Special weather statement, May 23, 10:52 AM CST, 40 minutes before
Special Weather Statement
National Weather Service Norman OK
1152 AM CDT Fri May 23 2025

OKZ012-231730-
Garfield OK-
1152 AM CDT Fri May 23 2025

...A strong thunderstorm will impact portions of southeastern
Garfield County through 1230 PM CDT...

At 1152 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Waukomis, moving east at 30 mph.

HAZARD...Wind gusts of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Enid, Waukomis, Garber, Covington, Breckenridge, Fairmont, Douglas,
Vance Air Force Base, and Hayward.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor NOAA Weather
Radio, local radio stations or available television stations for
additional information and possible warnings from the National
Weather Service.

&&

LAT...LON 3621 9790 3639 9792 3650 9753 3620 9748
TIME...MOT...LOC 1652Z 264DEG 26KT 3631 9782

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

30

The radar

The Vance AFB radar (KVNX), 41 km away, was scanning. The volume nearest the first event began at 17:32 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Grant

When
May 23, 11:32 AM CST
Where
Grant County, 5.71 mi WNW of Salt Fork
Measured
1 in hail
Reported by
Public
Coordinates
36.684, -97.678

The report was relayed through mPING.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2025Every state in 2025This day in weather historyWarnings in Oklahoma, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1260847.